This article has been reviewed according to Science X's editorial process and policies. Editors have highlighted the following attributes while ensuring the content's credibility:

fact-checked

peer-reviewed publication

reputable news agency

proofread

Few young adults could administer naloxone to reverse fentanyl overdose

Few young adults could administer naloxone to reverse fentanyl overdose

Even though fentanyl-linked fatal overdoses are soaring among young adults, a new survey of American college students found that just 1 in 7 knew how to administer the overdose antidote drug naloxone.

Many who took the survey "reported high willingness to intervene during an overdose, yet only a small proportion knew how to administer naloxone, an easily learnable skill," said a team led by Christina Freibott, a PhD candidate in the Boston University School of Public Health.

The findings were published April 22 in the journal JAMA Pediatrics.

As Freibott's team notes, U.S. fatal overdoses linked to fentanyl-laced drugs tripled among adolescents between 2019 and 2022, even though rates of illicit drug use hadn't risen during that time.

That suggests that highly toxic fentanyl is increasingly being mixed into a wider range of recreational drugs, beyond opioids.

In fact, data shows that a third of adolescents and young adults know someone who has experienced a .

Naloxone, which comes as an injection or in a nasal spray form (Narcan) can rescue people from a potentially deadly fentanyl overdose.

In the study, the Boston team queried more than 7,000 on whether they could spot an overdose, whether they'd be willing to intervene in such situations and whether they knew how to administer naloxone.

They found that about 62% of respondents could spot at least one sign that an overdose was occurring, and nearly two-thirds (66.8%) "felt comfortable calling emergency services during an overdose event."

However, just over 14% "reported knowing how to administer naloxone," Freibott's group reported. Women (14.7%) were slightly more knowledgeable about using the antidote than men (13%).

Using the injected or nasal spray versions of naloxone isn't difficult but does require some training.

The California Department of Public Health has posted a video outlining the signs of an overdose, and how to administer .

Freibott and her colleagues believe that more could be done to make such training available to America's youth.

"Prevention and educational initiatives" are needed, especially on college campuses, they said.

"With 20 million adolescents and young adults in [more than half of all US and ], prevention efforts in this setting should be a public health priority," they added.

More information: Find out more about spotting overdose and using naloxone at the National Coalition Against Prescription Drug Abuse.

Opioid Overdose Knowledge Among Adolescents and Young Adults, JAMA Pediatrics (2024). DOI: 10.1001/jamapediatrics.2024.0561 , jamanetwork.com/journals/jamap … /fullarticle/2817958

Journal information: JAMA Pediatrics

Copyright © 2024 HealthDay. All rights reserved.

Citation: Few young adults could administer naloxone to reverse fentanyl overdose (2024, April 22) retrieved 26 May 2024 from https://medicalxpress.com/news/2024-04-young-adults-naloxone-reverse-fentanyl.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.

Explore further

Biden administration calls for greater access to overdose antidote

0 shares

Feedback to editors